Colorado, 2026High Wind in Colorado, March 14 to 15, 2026
March 14 to 15, 2026 · NWS GJT · 5 events in 4 counties and zones
A very strong Pacific system moved into the region, with a potent 170 knot jet streak aloft and a strong surface cold front. As a result, winds began to increase through the afternoon on the 14th, peaking with the cold frontal passage.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very strong Pacific system moved into the region, with a potent 170 knot jet streak aloft and a strong surface cold front. As a result, winds began to increase through the afternoon on the 14th, peaking with the cold frontal passage. Areas across northwest Colorado first saw impacts in the evening of the 14th, with the strong winds spreading southward through the early morning hours of the 15th. Highest wind gusts, up to around 100 mph, were confined to elevations above 10,000 feet, thus limiting impacts from the event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 14, 4:25 AM MST, 5 hours 35 minutes earlier. Its key messages:
- Tomorrow afternoon through early Sunday strong wind gusts up to 50 mph are expected for the northern and central valleys with gusts exceeding 70 mph for the northern mountains as a strong cold front pushes through. Strong gusts linger across the southern valleys on Sunday.
- Warm, dry and windy conditions tomorrow will lead to elevated fire weather concerns and open burning is not recommended.
- A strong cold front will bring a rapid drop in temperatures, strong winds and mountain snow favoring the northern and central Colorado mountains Saturday night through Sunday morning. Difficult travel is expected in the mountains due to snow and blowing snow.
- Anomalously warm temperatures around 20 degrees above normal are possible next week following this brief cold snap and could lead to some new record highs by late next week.
Area forecast discussion, Mar 14, 4:25 AM MST, 5 hours 35 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
525 AM MDT Sat Mar 14 2026
.KEY MESSAGES...
- Tomorrow afternoon through early Sunday strong wind gusts up
to 50 mph are expected for the northern and central valleys
with gusts exceeding 70 mph for the northern mountains as a
strong cold front pushes through. Strong gusts linger across
the southern valleys on Sunday.
- Warm, dry and windy conditions tomorrow will lead to elevated
fire weather concerns and open burning is not recommended.
- A strong cold front will bring a rapid drop in temperatures,
strong winds and mountain snow favoring the northern and
central Colorado mountains Saturday night through Sunday
morning. Difficult travel is expected in the mountains due to
snow and blowing snow.
- Anomalously warm temperatures around 20 degrees above normal
are possible next week following this brief cold snap and
could lead to some new record highs by late next week.
&&
.SHORT TERM /THROUGH SUNDAY/...
Issued at 1032 PM MDT Fri Mar 13 2026
No real big changes to the forecast this go around except to add
wind advisories to a portion the southern CO valleys for
prefrontal winds today and stronger post frontal winds tomorrow.
Our clipper system is moving across the far northern parts of
the PacNW where it has been snowing in the lower elevations
including the Seattle area. That says something about the
strength...cold air and moisture available as this system digs
through the Northern Rockies tomorrow and quickly onto the
Plains on Sunday. A good portion of the moisture will get
utilized upstream of us but this clipper will send a strong cold
front through the area...and make up for it with a lot of wind.
Winds look to gusts in the 40 to 55 mph range over a majority
of our lower valleys today with gusts of 55 to 75 mph over the
mountains. These gusts will continue overnight as the front
drops through. The strong cold advection will aid momentum
transfer and some of the highest gusts may occur near the fropa.
The southern valleys usually get quite windy in the post
frontal regime and the core or stronger winds aloft extend
across the 4 Corners early Sunday...so again the advisory will
continue there for Sunday. QPF seems to be trending slightly
less but enough snow and wind will combine across our northern
and central mountains and passes that travel will be sketchy
tonight into Sunday. Temperatures will be a big story with highs
running around 15 degrees above normal today and by tomorrow
will be 25 to 30 degrees colder than today.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 1032 PM MDT Fri Mar 13 2026
Sunday night has a longwave pattern with high pressure off the
California Coast and a deep longwave trough to the east over the
Plains States with a strong north-northwesterly flow aloft over
eastern Utah and Western Colorado pulling cold Canadian air down
into the region. Look for a cold morning Monday with temperatures
down in the mid 20's in the Grand Valley dropping into the teens
around Delta, and teens into the 20's in the Four Corners area and
the northern valleys. If you're in these areas that have had mild
weather for the past week or two, you might need to take action to
protect sensitive plants that may have started budding. This cold
will be short lived as the longwave pattern drifts east until the
high settles into the Desert Southwest to camp by Wednesday bringing
a sharp warming trend beginning Monday as the flow aloft turns more
zonal with warm air advection. Another jetstreak drops in across the
northern mountains Monday evening for a last hurrah with associated
upper level dynamics that will be enough to trigger a few snow
showers late in the day into the evening, but drier lower levels
will limit accumulations to little if any on the higher elevations.
Otherwise, look for temperatures to run near normal to five degrees
above normal across the region Monday afternoon, warming to 10 to 15
degrees above normal Tuesday, 15 to 20 degrees above normal
Wednesday and 20 to 25 degrees above normal Thursday into the
weekend with some areas reaching 30 degrees above normal.
&&
.AVIATION /12Z TAFS THROUGH 12Z SUNDAY/...
Issued at 522 AM MDT Sat Mar 14 2026
Sheltered valleys have seen typical diurnal winds continue
through the night, along with LLWS concerns. By 18z, strong,
gusty westerly winds will mix down to the surface at all
terminals. Gusts of 25-35 knots will be common from 18z to 00z.
Cold frontal passage between 00z and 06z will bring even higher
gusts, with up to 50 knots possible. Winds will diminish
slightly after 06z, although gusts of 20-30 knots will still be
common, though direction will shift to more northwesterly. Light
rain and snow showers will develop along the northern and
central Divide between 00z and 06z, and linger through 12z. This
will mainly impact KHDN, KEGE, and KASE. VFR conditions will
prevail, although drops to MVFR/IFR conditions will be possible
at the above mentioned terminals after 06z, due to snow and
strong winds reducing VIS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Wind Advisory from noon today to 6 AM MDT Sunday for COZ001-
002-006>008-011-014.
Winter Weather Advisory from 6 PM this evening to 9 AM MDT
Sunday for COZ004-010.
Wind Advisory from noon today to 8 PM MDT Sunday for COZ021-
022.
UT...Wind Advisory from noon today to 6 AM MDT Sunday for UTZ024-
027.
High Wind Warning from noon today to 6 AM MDT Sunday for
UTZ023.
&&
SHORT TERM...15
LONG TERM...DB
AVIATION...TGJTHazardous weather outlook, Mar 14, 2:00 AM MST, 8 hours before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
300 AM MDT Sat Mar 14 2026
COZ001>014-017>023-UTZ022>025-027>029-150900-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
300 AM MDT Sat Mar 14 2026
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Breezy afternoon winds will gusts of 25-35 mph, with gusts in excess
of 45 mph likely. Wind Advisories are in effect for the lower
elevation valleys of eastern Utah and western Colorado, along with a
High Wind Warning for the Uinta Mountains. Localized elevated fire
weather conditions will be possible. A strong cold front moves in
tonight, bringing mountain snow to the northern and central Divide.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Light mountain snow along the northern and central Divide, along with
breezy post-frontal winds, linger through Sunday. Temperatures will
be 15-20 degrees cooler than the day before, and lows Sunday night to
Monday morning could drop below freezing in the lower valleys,
potentially impacting early blooming vegetation. Temperatures will
rebound, warming to close to 20 degrees above normal by mid next
week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report excessive wind or any observed
wind related damage to the National Weather Service in Grand
Junction
High Wind, Central Yampa River Basin
- When
- March 14, 10:00 AM MST to 7:00 PM MST
- Where
- Central Yampa River Basin forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
The peak gust of 63 mph was recorded at the KHDN AWOS in Hayden, CO at 5:09 PM MDT. Other gusts throughout the region ranged from 47 mph to 53 mph during the period of highest winds. No reports of injuries, damages, or fatalities were received in association with this high wind event.
High Wind, Gore and Elk Mountains/Central Mountain Valleys
- When
- March 14, 11:00 PM MST to March 15, 4:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
The peak gust of 79 mph was recorded at the 082w023 Basalt-Holland Hills Colorado Department of Transportation mesonet site at 4:04 AM MDT. Additional gusts across the zone ranged from 45 mph to 65 mph. No reports of injuries, damages, or fatalities were received in association with this high wind event.
High Wind, Elkhead and Park Mountains
- When
- March 15, 12:00 AM MST to 3:00 AM MST
- Where
- Elkhead and Park Mountains forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
The peak gust of 82 mph was recorded at the 4.3E Steamboat Springs DRI mesonet site at 1:20 AM MDT. This mesonet site is located above 10,000 feet. Additional gusts across the zone ranged from 50 mph to 55 mph during the period of peak winds. No reports of injuries, damages, or fatalities were received in relation to this high wind event.
High Wind, Central Yampa River Basin
- When
- March 15, 12:00 AM MST to 2:00 AM MST
- Where
- Central Yampa River Basin forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
The peak gust of 58 mph was recorded at the Great Divide 2SW RAWS site at 1:46 AM MDT. Additional gusts across the zone ranged from 45 mph to 50 mph. No reports of injuries, damages, or fatalities have been received in association with this high wind event.
High Wind, West Elk and Sawatch Mountains
- When
- March 15, 2:00 AM MST to 8:00 AM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Measured
- 95 kt (109 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
The peak wind gust of 109 mph was recorded at the Carbonate Hill mesonet station at 5:00 AM MDT. In addition, the KMYP AWOS site on Monarch Pass, CO recorded a wind gust to 101 mph at 3:15 AM MDT, with a gust to 87 mph at 8:15 AM MDT. Other, sub-75 mph wind gusts throughout the region ranged from 46 mph to 67 mph. The two peak gusts over 100 mph occurred at elevations above 10,000 feet, where impacts to infrastructure are limited. In addition, the peak wind gusts occurred in the middle of the night, limiting impacts to travelers over Monarch Pass. No reports of injuries, damages, or fatalities were received in association with this event.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Idaho, March 14, 2026$180,000 · 77 kt wind · 22 events
- Winter Storm in Wisconsin, March 14 to 16, 2026$150,000 · 13 events
- Blizzard and Winter Storm in Wisconsin, March 14 to 16, 2026$47,000 · 24 events
- Winter Storm in Minnesota, March 14 to 16, 20263 injured · $20,000 · 7 events
- Blizzard and Winter Storm in Minnesota, March 14 to 16, 202642 events
- Dust Storm and High Wind in Kansas, March 14 to 15, 20262 injured · 65 kt wind · 15 events
- Flooding in Washington, March 14, 2026$35,000 · 2 events
- Dust Storm and Heavy Snow in Colorado, March 14 to 15, 202666 kt wind · 14 events
- High Wind in Wyoming, March 14, 2026123 kt wind · 13 events
- Heavy Snow in North Dakota, March 14 to 15, 202613 events
- High Wind in New Mexico, March 14 to 15, 202670 kt wind · 13 events
- Blizzard and Winter Storm in Wisconsin, March 14 to 16, 20269 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1322073, 1322081, 1322082, 1322084, 1322080.